Top

Agitation vs. Sedation

December 7, 2009

entropic-angst_resized.gif

Agitation can be one of the worst symptoms to encounter at the end of life. Most in the field refer to this kind of restlessness as terminal agitation or terminal restlessness. It can be extremely difficult to treat. Not only can this be very distressing for the person ill, it is very difficult for the family.

When someone has this condition, some of the following is seen: picking in the air, at clothes or at *his skin, trying to get out of bed and then wanting to get back in within 5 minutes or less or constantly changing his mind about what he wants. There is a lot of fidgeting and he may be unhappy no matter how the family tries to address his requests.

He may yell out and when someone tries to comfort him, he may say nothing is wrong. No amount of consoling, reminding of safety issues, or providing what is requested satisfies him. He may moan, groan, cry, hallucinate or become aggressive. Often he tries to take off his clothes in front of anyone at anytime. There is no consciousness of propriety.

This is very taxing on the family. It can make otherwise reasonable people angry and distraught. There is a feeling of powerlessness. It may feel manipulative at times because he may appear lucid and appropriate on one hand but then behaving like this simultaneously. Just remember he is disoriented; he would most likely be very upset to know he was behaving like this if he were not confused. It is not intentional. A person can answer appropriately in the moment and still be disoriented overall and not able to control this behavior. This is what is confusing. He usually is unaware he is ‘doing’ anything and is surprised when you suggest he is.

Some of the reasons for this behavior are pain, infections, constipation, bladder retention, use of opioids (like morphine, dilaudid and the like) and benzodiazepines (like lorazepam, valium, etc). As a person nears death, his body systems are winding down and not working as they were previously; toxins are building up in his system. There are blood chemistry disorders, low oxygen levels and kidney/liver failure. There are other physiological reasons for this as well.

Spiritual, emotional and ‘housekeeping’ issues may be a piece to the problem. I have seen many people get calm after chaplain or counseling visits. Monitor the environment. Keep the lighting low, TV off, voices low, etc when he is agitated. It may seem obvious to do this but I often come into situations where there are more than a couple of people in the room or the radio or TV is on and seems at a normal sound level for us, but it is too much for him. The lights usually are too bright; consider putting dimmer lights in the room. Limited stimulation is best. Don’t hover over the person.

When the case is difficult to resolve, it may take a long time to get it under control and sometimes it cannot be. We do not always know why a person’s agitation may not resolve. One of the issues that complicate the treatment for this condition is the issue of ‘agitation vs. sedation.’ There is conflict often around the issue of using medications; some families and medical professionals alike feel it is inappropriate to “knock him out” with medications. Many of us may think of it this way. It may feel that we are doing a disservice to him.

If the case is minor or even moderate, terminal agitation may often be resolved with consciousness impaired only a little; but when it is not, this condition will need to be addressed with medications that may make him sleepier than we would like.  This can be a difficult decision for families to make. There is the dilemma of awake and agitated, or sleepy and withdrawn.

What we do in hospice is tackle it from every angle, or we should be doing this, until it is resolved. It is a process of elimination. Know there is always something to do to make him comfortable. If we are not able to find the causes of this state and various interventions are tried with no results, medications may be needed that will have a sedating effect on him. Terminal agitation can be resolved if enough medication is administered regularly at predictable times throughout the day/night and extra if needed. Know that.

Agitation vs. sedation. What would you want if this were you?

*I’m using only the male pronoun in this article for simplicity.

Comments

Got something to say?

You must be logged in to post a comment.

Bottom